Alabama, 2007Hail and Damaging Winds in Alabama, August 24 to 25, 2007
August 24 to 25, 2007 · NWS HUN · 9 events in 6 counties and zones
A slow moving cold front pushed into unstable, tropical air overnight on the 24th, producing wind damage and flash flooding in many areas. As this cold front continued to push further southeast during the day on the 25th, thunderstorms ahead of the front produced isolated large hail as well damaging winds during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front pushed into unstable, tropical air overnight on the 24th, producing wind damage and flash flooding in many areas. As this cold front continued to push further southeast during the day on the 25th, thunderstorms ahead of the front produced isolated large hail as well damaging winds during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 24, 9:06 AM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 24, 9:06 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1006 AM CDT FRI AUG 24 2007
.UPDATE...
12Z OHX AND NAM/GFS SOUNDINGS INDICATE THAT CONVECTIVE TEMPS SHOULD
NOT BE REACHED UNTIL WE REACH 95 TO UPPER 90S RANGE BY THIS
AFTERNOON. MESOETA/RUC MODELS ALSO INDICATE THAT BOUNDARY LAYER
WINDS SHIFT AROUND IN SOUTHEAST AND EAST COUNTIES FROM NORTHEAST
THIS AM TO SOUTHEAST BY AFTERNOON. ONCE THE WIND SHIFT TO THE
SOUTHEAST OCCURS ALONG WITH AFTERNOON HEATING TO UPPER 90S/NEAR
100 DEGREE MARK...THESE FEATURES SHOULD COMBINE WITH TOPOGRAPHY IN
EAST AND SOUTHEAST COUNTIES TO ALLOW FOR SOME AFTERNOON/EARLY
EVENING WIDELY SCATTERED SHRA/TSRA DEVELOPMENT.
DUE TO THE AMOUNT OF EXPECTED INSTABILITY...MOISTURE AND FORECAST
WINDEX VALUES RANGING FROM 50-70 KTS ACROSS THE FA...WILL NOT RULE
OUT POSSIBLITY OF ISOLATED STRONG TO SEVERE STORMS ESPECIALLY IN
EAST AND SOUTHEAST COUNTIES. THIS WILL BEAR WATCHING AFTER 18Z AND
INTO 00Z TIME FRAME.
WILL CONTINUE WITH AT LEAST 20 POPS ESPECIALLY EAST OF I-65
THROUGH AFTERNOON AND INTO EARLY EVENING. AREAS WEST OF I-65
SHOULD BE LIMITED IN TSRA COVERAGE...THEREFORE WILL CONTINUE WITH
ISOLATED POPS AND DRY FORECAST FOR FAR WESTERN COUNTIES. WILL ONLY
BE MAKING A FEW CHANGES TO WORDING FOR AFTERNOON AND TO REMOVE
MORNING WORDING IN CURRENT FORECAST. TEMPS ARE IN LINE WITH
FORECAST AND WILL NOT BE MAKING ANY OTHER CHANGES.
TROUTMAN
&&
.PREV DISCUSSION... /ISSUED 355 AM CDT FRI AUG 24 2007/
DISCUSSION...
UPPER RIDGING RULING THE GENERAL WEATHER SITUATION OVER MUCH OF THE
SOUTHERN UNITED STATES WAS ON A DOWNWARD TREND...HEIGHTS WISE PER
ANALYSIS OF 24/0000Z ANALYSIS. THE 500MB REFLECTION OF THE RIDGE WAS
OVER THE REGION AT AROUND 595 DECAMETERS. THURS HIGH TEMPERATURES
TOLD THE STORY PRETTY WELL...WITH NEARLY ALL OF OUR LOWER ELEVATED
PLACES ABOVE 100F. DEEPER MOISTURE AND INSTABILITY TO WORK WITH
ALLOWED SHOWERS/TSTORMS TO DEVELOP MOSTLY EAST AND SOUTH OF THIS
REGION...WITH A LONE STORM MANAGING TO FORM OVER SOUTHERN DEKALB
COUNTY THURSDAY AFTERNOON. FURTHER TO THE NW...NUMEROUS SHOWERS AND
STORMS CONTINUED FROM NORTHERN NEW MEXICO TO THE UPPER MISSISSIPPI
TO THE SOUTHERN GREAT LAKES. WARM 3 AM TEMPERATURES WERE NOTED...
RANGING FROM 75 AT MUSCLE SHOALS TO 82 AT DECATUR.
ALTHOUGH STRONG UPPER RIDGING WAS ON A WEAKENING TREND...ONE LAST
DAY WITH HIGH TEMPERATURES WARMING TO THE CENTURY MARK APPEARS
LIKELY FOR PARTS OF THE TENNESSEE VALLEY. YESTERDAYS HIGH OF 103F AT
HUNTSVILLE WAS NOT ONLY A RECORD...IT ALSO MADE FOR 21 CONSECUTIVE
DAYS THAT THE HIGH TEMPERATURES HAS WARMED TO OR ABOVE 95F...A NEW
RECORD STREAK IN THAT REGARD. MUSCLE SHOALS AIRPORT RECORD OF 103
GAVE THEM A STRETCH OF 22 DAYS IN A ROW...PUTTING THEM IN 2ND PLACE
FOR THIS STREAK. TODAYS FORECAST HIGH TEMPERATURE IS ALL BUT
GUARANTEED TO TIE THEM FOR 1ST PLACE...AND ADD TO 1ST PLACE DAYS FOR
HUNTSVILLE. SEE OUR PUBLIC INFORMATION STATEMENT...HUNPNSHUN OR
NOUS44 KHUN FOR MORE INFORMATION.
EVEN WITH TEMPERATURES A TAD COOLER THAN YESTERDAY...SLIGHT HIGHER
DEWPOINTS FROM THE MORE FAVORED NGM/MAV MOS GUIDANCE WILL HELP PUSH
HEAT INDICES INTO THE 103-107F RANGE...THIS MAY BE PESSIMISTIC. WILL
UPDATE THE SPECIAL WEATHER STATEMENT WE HAVE ON THIS HEAT TO BE
ISSUED SHORTLY AFTER THE FORECAST PACKAGE HAS BEEN SHIPPED. HIGHER
DEWPOINTS AND STRONG HEATING WILL MAKE FOR A SLIGHT CHANCE FOR
SHOWERS AND STORMS THIS AFTERNOON MAINLY OVER OUR EASTERN AREAS.
SOUNDINGS FROM THE NAM SUGGEST THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS AND NEAR SEVERE HAIL. THERE WERE
REPORTS OF HAIL UP TO GOLFBALL IN SIZE OVER NORTHERN GEORGIA THURS.
FOR SATURDAY AND SUNDAY...WILL CONTINUE A SLIGHT CHANCE FOR SHOWERS
AND THUNDERSTORMS AS MORE GULF MOISTURE AND INSTABILITY WORKS OVER
THIS REGION. THE ADDITIONAL MOISTURE AND CLOUDINESS SHOULD PUSH HIGH
TEMPERATURES DOWN FROM THE TOASTY READINGS OF LATE...TO THE MID 90S.
HIGHER DEWPOINTS WILL KEEP HEAT INDICES NEAR 100.
MONDAY THROUGH TUESDAY...SOMEWHAT DRIER AIR MOVING INTO THE REGION
WILL MAKE FOR A DRY FORECAST. LOWER HEIGHTS WITH THE MAIN RIDGING
BROADENING TO THE WEST WILL REDUCE HIGH TEMPS TO THE LOWER AND MID
90S.
WEDNESDAY AND THURSDAY...WILL BRING A SLIGHT CHANCE OF RAIN FOR
WEDNESDAY AS MORE MOISTURE ARRIVES AND A FRONT FROM THE NORTH NEARS
THE REGION. STRANGELY...GFS MOS GUIDANCE DROPS POPS WITH THE FRONT
NEARBY ON THURSDAY. HAVE DECIDED TO LEAVE A CHANCE IN AS IS...WILL
LET THE DAY SHIFT FURTHER EVALUATE THIS WITH OUTPUT FROM THE
ENSEMBLES AND THE 06Z/12Z MODEL RUNS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
RSB/TROUTMAN
Hazardous weather outlook, Aug 24, 11:48 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT FRI AUG 24 2007
ALZ001>010-016-TNZ076-096-097-250230-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1248 PM CDT FRI AUG 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
THE AREA BY MID AFTERNOON AND ARE EXPECTED TO CONTINUE INTO THE
EARLY EVENING HOURS. THE BEST CHANCE OF THUNDERSTORMS WILL BE
OVER AREAS MAINLY ALONG AND EAST OF INTERSTATE 65. GIVEN A VERY
UNSTABLE ENVIRONMENT...ANY STORMS THAT DEVELOP MAY QUICKLY BECOME
STRONG...CONTAINING WIND GUSTS TO 50 MPH...SMALL HAIL AND BRIEF
HEAVY DOWNPOURS. A FEW STORMS BRIEFLY APPROACHING SEVERE LIMITS
CANNOT BE RULED OUT...WITH THE MAIN THREAT BEING DAMAGING WINDS.
TEMPERATURES WILL ONCE AGAIN TO OUT AT AROUND 100 DEGREES IN MANY
AREAS...WITH HEAT INDEX VALUES UP TO 105. TAKE THE NECESSARY
PRECAUTIONS TO PROTECT YOURSELF FROM THE HEAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A WEAK FRONTAL BOUNDARY WILL APPROACH THE TENNESSEE VALLEY REGION
OVER THE WEEKEND...WITH SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EXPECTED. ANY STORMS THAT DEVELOP MAY QUICKLY
BECOME STRONG...CONTAINING WIND GUSTS TO 50 MPH...SMALL HAIL AND
BRIEF HEAVY DOWNPOURS. A FEW STORMS BRIEFLY APPROACHING SEVERE
LIMITS CANNOT AGAIN BE RULED OUT...WITH THE MAIN THREAT BEING
DAMAGING WINDS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
TROUTMAN
In the hours before
Special weather statement, Aug 24, 12:04 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 PM CDT FRI AUG 24 2007
ALZ009-010-241845-
DE KALB-JACKSON-
104 PM CDT FRI AUG 24 2007
...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
145 PM CDT...
AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF FYFFE...OR 9 MILES WEST OF
RAINSVILLE. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL...VERY HEAVY RAIN AND WINDS UP TO 40 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LANGSTON.
POWELL.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
TROUTMAN
Event by event
5 thunderstorm wind, 3 heavy rain, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Cullman
- When
- August 24, 1:05 PM CST
- Where
- Cullman County, 0.69 mi S of Garden City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 34.010, -86.750
Two trees were blown down in the Garden city community. One of these trees damaged a house.
Heavy Rain, Colbert
- When
- August 24, 10:50 PM CST
- Where
- Colbert County, 0.69 mi S of Muscle Shoals
- Reported by
- ASOS
- Coordinates
- 34.740, -87.670
Muscle Shoals ASOS equipment measured 2.10 of rainfall in 1 hour.
Heavy Rain, Lauderdale
- When
- August 25, 12:15 AM CST
- Where
- Lauderdale County, 1.29 mi E of Arkdell
- Reported by
- Mesonet
- Coordinates
- 34.970, -87.397
A TVA rain gage at Arkdell measured 4.18 inches of rain between 9:00 pm and 1:15 am.
Heavy Rain, Madison
- When
- August 25, 12:50 AM CST
- Where
- Madison County, 1.33 mi WNW of Lily Flag
- Reported by
- Mesonet
- Coordinates
- 34.657, -86.592
A USGS rain gage measured 3.08 inches of rain at Johnson road in south Huntsville between 12:25 am and 1:50 am.
Thunderstorm Wind, Madison
- When
- August 25, 4:20 PM CST
- Where
- Madison County, 0.57 mi E of Hazel Green
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 34.930, -86.570
Thunderstorm winds produced some siding damage to a home in the Hazel Green community.
Hail, Lauderdale
- When
- August 25, 5:11 PM CST
- Where
- Lauderdale County, 3 mi E of Lexington
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.970, -87.317
Penny size hail was reported.
Thunderstorm Wind, Lauderdale
- When
- August 25, 5:20 PM CST
- Where
- Lauderdale County, 0.69 mi S of Anderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.910, -87.270
Thunderstorm winds downed a few trees and power lines along highway 207 in the Anderson community.
Thunderstorm Wind, Dekalb
- When
- August 25, 5:28 PM CST
- Where
- Dekalb County, 1 mi S of Mentone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.566, -85.600
Trees were blown down along DeSoto Parkway.
Thunderstorm Wind, Limestone
- When
- August 25, 6:09 PM CST
- Where
- Limestone County, 2.82 mi NNW of Ripley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 34.788, -87.139
Thunderstorm winds produced roof damage to businesses on Shaw Road off U.S. Highway 72 west of Athens.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 24, 20075 injured · $40 million · EF3 · 3 events
- Tornadoes and Damaging Winds in Michigan, August 24, 20071 injured · $26 million · EF2 · 48 events
- Hail and Damaging Winds in Georgia, August 24, 20071 injured · $2.4 million · 1 in hail · 32 events
- Flash Flood and Hail in Arizona, August 24, 2007$10 million · 61 kt wind · 4 events
- Lightning Strike in Wisconsin, August 24, 2007$1.9 million · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2007$445,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Tennessee, August 24 to 25, 2007$557,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, August 24, 2007$300,000 · 1 in hail · 13 events
- Damaging Winds in Illinois, August 24, 20071 injured · $244,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 24, 20072 injured · $58,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Tennessee, August 24, 2007$61,000 · 1 in hail · 9 events
- Damaging Wind in Ohio, August 24, 2007$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55533, 55530, 55531, 55532, 55534, 55529, 55535, 55536, 55537.